Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

August 1, 2018Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 1, 2018, 5:09 PM MST for Gila County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 5:09 PM MST (00:09 UTC)
Expired
Aug 1, 2018, 6:00 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 113 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS85 KPSR 020009
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
509 PM MST WED AUG 1 2018
 
AZZ558-560-563-020100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
509 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 508 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of San Carlos, or 16 miles east of Globe, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 260 and 271.
 
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3326 11046 3325 11057 3336 11065 3350 11065
      3358 11045 3343 11034
TIME...MOT...LOC 0008Z 333DEG 6KT 3347 11052 

$$

Wilson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:50 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
150 PM MST Wed Aug 1 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
through this weekend resulting in slightly above average
temperatures and periodic thunderstorm chances. Storms will be most
favored across higher terrain locations north and east of Phoenix,
though occasionally will spread into lower elevations. Slightly
drier conditions by the end of the week may confine thunderstorms
away from major population centers before moisture spreads back into
the region next week.

&&

.DISCUSSION...
The synoptic scenario remains rather complicated this afternoon as
the western Conus pattern seemingly is undergoing a subtle
readjustment. The H2 anti-cyclone center has become stationed over
the Yuma area while the H5 and H7 anticyclonic centers are more
displaced over central and eastern Arizona. Thus while better upper
divergence is becoming aligned along the Rim and White Mountains,
steering flow within this area has become highly variable and almost
non-descript. Other than a remnant easterly wave/MCV hovering over
the Baja peninsula, the only other distinct wave was over central
Utah. Per WV imagery, earlier subsidence through south-central
Arizona appears to be converting to more ascent based through
northern and eastern Arizona ahead of this Utah wave feature.

Locally, 12Z KPSR and KTWC sounding data sampled much better
moisture profiles versus Tuesday in the sfc-H7 layer with 14 g/kg
near sfc mixing ratios only decreasing to 9-10 g/kg near the top of
the boundary layer. The near sfc moisture was beginning mix out
early this afternoon; and the critical issue will be how much
moisture is maintained above the 800 mb level for thunderstorm
sustenance into lower elevations. HREF and local high resolution
models suggest fair convective coverage through Gila County the
remainder of the afternoon pushing outflows towards the west.
Isolated convection also appears likely over terrain features of
eastern Pinal, SW Maricopa, and La Paz counties as well creating
various magnitudes of outflow. Most guidance indicates these
boundaries may be sufficient to locally breach the mixed layer 50
J/kg CinH in outskirts of the Phoenix metro, but maybe not too much
more than that.

Without a more defined wave feature or more organized divergence
fields, looks like a very typical summer afternoon/evening with more
outflow/winds than actual rainfall coverage into the lower
elevations, and blowing dust the typical dust generation areas of
northern Pinal/southern Maricopa counties looks likely. Should
multiple outflow boundaries combine to create greater airmass
displacement and deeper mixing of more robust moisture through the
inhibition layer, conceivably more expansive storms could race
through lower elevations this evening, but model consensus seems to
indicate just spotty coverage overall.

The overall pattern will looks fairly similar Thursday with the best
storm chances over the higher terrain and slight chances for the
lower desert locations. However, there are many indications of more
thunderstorm activity and coverage, even into the morning hours
where several high resolution members suggest an enhanced vorticity
center lifting into SE California invigorating elevated storms in an
environment of steep midlevel lapse rates and ample MUCape. While
always hinging on a right combination of parameters, have increased
POPS along the I-8 corridor near Yuma to El Centro during the
morning hours. Otherwise, deep convective development Thursday
afternoon looks similar to today albeit with a more uniform and
pronounced S/SE steering flow. This may push any Baja storms into
the El Centro area where strong winds and dust would certainly be an
issue. In addition, this scenario would favor Pima/Pinal/SW Maricopa
county activity propagating north towards the Phoenix metro, and
forecast soundings currently seem to indicate better overall
moisture profiles. There still isn't a tremendous amount of ensemble
support showing storms actually blasting through the metro, but the
setup certainly bears watching and Friday model temperature/moisture
profile forecasts hint, at the very least more organized outflow and
atmospheric overturning will occur (if not actual expansive
thunderstorms).

There still is not much change to the forecast late in the week and
weekend as convective activity should steadily decrease, becoming
confined mainly to higher terrain areas as the center of the high
weakens and shifts eastward due to an approaching trough over the
Pacific Northwest. During this time, some drying will occur while
also pushing the better atmospheric dynamics out of the forecast
area. Some storms will still be likely Friday afternoon and evening
though the vast majority (if not all) of the CWA may become
convectively inactive both Saturday and Sunday. As the high pressure
system strengthens and become repositioned over southern Utah next
week, the cycle will start over with a daily progression of storms
and moisture advection from higher elevations progressively into
lower deserts locations.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Still a low-confidence forecast regarding convective potential
across the Phoenix area this afternoon. Higher confidence in
storms developing across typical higher terrain areas north and
east of Phoenix this afternoon, with an outflow boundary likely
coming from the east between 03-04Z. Some brief gusty winds could
occur in the immediate wake of the boundary. Will have to monitor
for the potential for blowing dust at KIWA in association with any
outflows, but for now did not include in the 18Z TAF update.
Otherwise, expected scattered mid-upper level clouds with typical
diurnal winds.

Southeast California/Southwest Arizona including KIPL and KBLH:
A weakening area of showers is moving northwestward across
northern Baja this morning, with a brief increase in cloud cover
(above 12000 ft) anticipated at KIPL through early afternoon.
Otherwise, a moist southerly flow will predominate at both KIPL
and KBLH, with winds speeds generally between 10 and 15 kt.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will become more relegated to higher terrain
areas of Gila County over the weekend as the overall atmospheric
moisture content declines. In fact, most locations will probably not
see any storms or wetting rains through the weekend time frame.
Steadily through next week, storm and wetting rain chances will
migrate from higher terrain areas back westward into lower
elevations. Otherwise, minimum humidities will remain in a 15-30%
range following fair to good overnight recovery. Apart from
thunderstorms, winds will be light except for typical afternoon and
evening upslope breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Deemer
AVIATION...Rogers/Hirsch
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 1, 5:09 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
509 PM MST WED AUG 1 2018

AZZ558-560-563-020100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
509 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 508 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of San Carlos, or 16 miles east of Globe, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 260 and 271.

LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3326 11046 3325 11057 3336 11065 3350 11065
      3358 11045 3343 11034
TIME...MOT...LOC 0008Z 333DEG 6KT 3347 11052

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Aug 1, 5:32 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 5:53 PM MSTSpecial Weather StatementPSR37 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSRGila25 min
Aug 1, 6:27 PM MSTSevere Thunderstorm WarningPSRGila33 min
Aug 1, 7:01 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 8:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Aug 2, 12:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 2, 12:30 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 12:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 2, 12:54 PM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 2, 1:00 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 1:04 PM MSTFlash Flood WarningPSRLa Paz116 min
Aug 2, 3:36 PM MSTSpecial Weather StatementPSRGila39 min
Aug 2, 3:52 PM MSTSpecial Weather StatementPSRGila38 min
Aug 2, 3:56 PM MSTSpecial Weather StatementPSRGila49 min
Aug 2, 4:54 PM MSTSpecial Weather StatementPSRMaricopa51 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.